Diane Pellecchia has been kicked, punched, and spit on while administering the overdose-reversing nasal spray Narcan.

Pellecchia has treated thousands of OD victims in her 23-year career as a Philadelphia Fire Department paramedic. She’s speaking to me as a union officer, responsible for collecting assault information for Firefighters and Paramedics Local 22.

Assaults on EMS personnel are common, she tells me, but Fire Department statistics don’t show how many of those assaults result directly from administering Narcan.

As you know, the opioid epidemic is exploding. In 2014, city data show, Philadelphia fire personnel administered Narcan — also known as naloxone — to 2,102 people. The number rose to 3,788 in 2018. The figures don’t include people treated by Philadelphia police and SEPTA officers.

Then, a surprise: In the last quarter of last year, the number treated for overdoses by EMS dropped about 50 percent from the previous quarter. That drop reflects the widespread availability of Narcan, speculates Philadelphia Health Department spokesperson Jim Garrow. Calls to 911 are falling, he tells me, because so many people are carrying and administering Narcan.

The Fire Department does not specify what service is being performed when an assault occurs, but assaults are increasing, a spokesperson tells me. In 2016, 10 fire personnel were assaulted and three then took sick time; a year later, 14 were assaulted and seven lost time; last year 25 were assaulted and eight lost time.

Assaults are rising and are undercounted, says Jennifer Taylor, director of Drexel University’s Center for Firefighter Injury Research and Safety Trends. Why?

Some fire personnel think OD victims are not to blame, because they are drug-dazed and not responsible for their actions. Others believe risk is part of the job, while some think it’s a waste of time because “no one gets a felony assault for hitting a paramedic,” Taylor says.

The city encourages citizens to carry Narcan, and I am not telling you not to be a Good Samaritan, nor do I wish to sow alarm. I am simply saying there is risk.

The city acknowledges this. “Our students are taught to stay two full arm’s lengths away while checking to see if the person is overdosing” for fear they might strike their rescuers, says Garrow.

The city’s Health Department has online info about the opioid crisis, some Q&A, and how to recognize an OD. It is offering training from 6:30 to 7:30 p.m. Monday, Feb. 25, at the Fumo Family Public Library, 2437 S. Broad St., and two trainings Wednesday, Feb. 27, from 1 to 2 p.m. at the Haverford Public Library, 5543 Haverford Ave., and from 5 to 6 p.m. at the Queen Memorial Library, 1201 S. 23rd St. Participants will receive free Narcan.

When trying to rescue an OD victim, caution is advised, says Pellecchia, because when someone is coming down from a high that has induced an overdose, “the person is jarred, confused, experiencing nausea,” and can become violent.

Some firefighters have been badly hurt, she says. One called 911 when a patient coming out of OD tried to “inject the EMS personnel with his dirty needles,” she says.

That’s pretty frightening.

"Our guys get assaulted all of the time” when administering Narcan, says Local 22 president Ed Marks.

“People on the EMS side of fire [departments] really want to talk about this issue,” adds Drexel’s Taylor. “They feel like they get the s— beat out of them and no one cares.” In one study, she found that “paramedics are 14-fold more likely to be assaulted" than other firefighters; it is not known how many of those assaults resulted from Narcan being administered.

Sometimes a crew will “go to an opioid overdose, reverse it with Narcan," and then be attacked by the people whose lives they’ve just saved, says Taylor.

When they put on the firefighter uniform, they accept the risk. That’s why we call them the bravest.